NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

A smoker says, "I know I should stop, and I'm thinking about it some time in the next few months." Which stage of change is this?

  1. APreparation
  2. BContemplation
  3. CPrecontemplation
  4. DMaintenance
2.Nursing fundamentalsHard

A patient says they have no pain, but grimaces and holds their side whenever they move. What should the nurse do?

  1. AExplore the difference gently and assess the pain further
  2. BTell the patient they are not being honest
  3. CGive the strongest analgesic available straight away
  4. DRecord "no pain" and take no further action
3.Infection control & patient safetyMedium

Which measure reduces errors caused by interruptions during medication preparation?

  1. APreparing medications at the busiest place on the ward
  2. BA quiet “no interruption” zone or signal while preparing medications
  3. CPreparing medications for all patients at once
  4. DAnswering phone calls and pages while counting tablets, to save time
4.Infection control & patient safetyHard

A patient’s allergy band says “penicillin”, and an order has been written for amoxicillin. What should the nurse do?

  1. AGive an antihistamine first and then the drug
  2. BAsk the patient whether they would like to take it anyway
  3. CGive the drug and watch the patient closely
  4. DHold the drug and contact the prescriber
5.Prioritization & delegationMedium

A patient has heart failure. Which instruction about daily weights is best to give the nursing assistant?

  1. A“Weigh him at any time today, on whichever scale is free.”
  2. B“Only weigh him if his ankles look more swollen than they did yesterday afternoon.”
  3. C“Weigh him after lunch, fully dressed, with his shoes on.”
  4. D“Weigh him each morning before breakfast, on the same scale, and tell me the result.”
6.Prioritization & delegationHard

In an emergency department, which patient should go straight to a treatment room?

  1. AA 60-year-old with chest pressure, sweating and nausea for 20 minutes
  2. BA 25-year-old with a sprained wrist and normal vital signs
  3. CA 45-year-old asking for a repeat prescription
  4. DA 30-year-old with a sore throat for two days and a temperature of 38.0 °C
7.Clinical nursingMedium

A patient after a road accident has severe breathlessness, absent breath sounds on one side, low blood pressure and the trachea shifted to the other side. What is the likely diagnosis?

  1. APneumonia
  2. BTension pneumothorax
  3. CAsthma
  4. DPulmonary oedema
8.Clinical nursingHard

A nurse notices that a wrong dose of a drug was prepared but was caught before it was given. What should be done?

  1. AReport it as a near miss through the incident reporting system
  2. BSay nothing, because no harm reached the patient
  3. CDiscipline the nurse who prepared it on the spot in front of colleagues
  4. DTell only the patient's family
9.Lab values & electrolytesMedium

A patient with acute pancreatitis has muscle twitching and numbness around the mouth. Which laboratory value should the nurse check?

  1. ASerum sodium
  2. BSerum amylase
  3. CSerum chloride
  4. DSerum calcium
10.Lab values & electrolytesHard

A patient has eaten very little for 2 weeks and has received broad-spectrum antibiotics. The INR is now 2.3 without warfarin, and the platelets are normal. What is the most likely cause?

  1. AHemophilia A
  2. BImmune thrombocytopenia
  3. CIron-deficiency anemia
  4. DVitamin K deficiency
11.PharmacologyMedium

Why is directly observed therapy (DOT) often used for tuberculosis?

  1. ATB drugs must always be given intravenously in hospital
  2. BPatients with TB cannot swallow tablets
  3. CThe drugs work only if a nurse is present
  4. DTreatment lasts months, and missed doses cause resistance
12.PharmacologyHard

A patient with epilepsy needs pain relief. Why is tramadol used with caution?

  1. AIt always causes respiratory arrest in epilepsy
  2. BIt speeds up the metabolism of all antiepileptic drugs
  3. CIt causes a sharp rise in blood glucose
  4. DIt lowers the seizure threshold
13.Med-surg: cardiovascular & respiratoryMedium

A 70 kg patient has passed 20 mL of urine per hour for the last three hours. How should this be interpreted?

  1. ANormal, because the target is 0.1 mL/kg/h
  2. BNormal, because any measurable urine output is reassuring
  3. CBelow 0.5 mL/kg/h, suggesting poor kidney perfusion
  4. DHigh, suggesting fluid overload that needs a diuretic
14.Med-surg: cardiovascular & respiratoryHard

Thirty minutes after extubation, a patient develops a high-pitched noise on breathing in and is anxious. SpO₂ is falling. What should the nurse do?

  1. AEncourage the patient to sleep it off and recheck them in an hour
  2. BSit the patient up, give oxygen and call for urgent airway help
  3. CLay the patient flat and reassure them
  4. DGive a large drink of cold water to soothe the throat and settle it
15.Med-surg: neuro, endocrine & renalMedium

Which picture fits anterior cord syndrome?

  1. ALoss of movement and pain sense, with position sense kept
  2. BWeakness on one side and loss of pain sensation on the other side
  3. CNormal movement but complete loss of position sense
  4. DArms much weaker than legs after a neck injury
16.Med-surg: neuro, endocrine & renalHard

A patient with diabetic neuropathy has a hot, red, swollen foot that is barely painful. The skin is intact, and there is no fever. What should the nurse suspect?

  1. AGout, which only needs pain relief
  2. BNormal swelling from standing too long
  3. CAn acute Charcot foot, needing urgent offloading
  4. DA sprained ankle that will settle with walking
17.Med-surg: GI, perioperative & oncologyMedium

Which long-term effect must be monitored in patients receiving anthracyclines such as doxorubicin?

  1. ALoss of the sense of smell
  2. BPermanent high blood glucose
  3. CDamage to the heart muscle
  4. DExcess growth of body hair
18.Med-surg: GI, perioperative & oncologyHard

Hours after an epidural catheter is removed, a patient on an anticoagulant develops back pain and worsening leg weakness. What should be suspected?

  1. AAn epidural haematoma, needing emergency review and MRI
  2. BNormal wearing-off of the epidural block over the day
  3. CA sacral pressure ulcer causing referred leg pain
  4. DA urinary tract infection causing back pain
19.Maternity & obstetric nursingMedium

Which findings are typical of placental abruption?

  1. AAbdominal pain, a firm or rigid uterus and dark red bleeding
  2. BLeaking clear fluid without contractions
  3. CPainless bright red bleeding with a soft, relaxed, non-tender uterus
  4. DItching of the palms and soles
20.Maternity & obstetric nursingHard

Which newborn finding requires immediate follow-up?

  1. ASmall white spots (milia) on the nose
  2. BMoulding of the head shape after a vaginal birth at term
  3. CGrunting, nasal flaring and chest retractions at 1 hour
  4. DAcrocyanosis at 2 hours
21.Pediatric nursingMedium

A topical anaesthetic cream (lidocaine–prilocaine) is planned before a cannula insertion. What is important?

  1. ARub it firmly into the skin and wipe it off after about 1 minute, without a dressing
  2. BApply it well in advance, usually about 60 minutes, under an occlusive dressing
  3. CApply it just seconds before the needle
  4. DApply it to broken skin for faster effect
22.Pediatric nursingHard

A 4-year-old has a high fever, is drooling, sitting forward with the neck extended and looks anxious. What should the nurse do first?

  1. AKeep the child calm and upright with the parent, and call a team skilled in airway management
  2. BInsert an IV cannula before calling for help
  3. CLie the child flat and use a tongue depressor to look into the throat and confirm the swelling
  4. DTake a throat swab to identify the organism
23.Mental health nursingMedium

A patient who has taken lithium for 3 years reports tiredness, weight gain, feeling cold and constipation. Which problem should be checked?

  1. AHypothyroidism
  2. BHyperthyroidism
  3. CAgranulocytosis
  4. DSerotonin syndrome
24.Mental health nursingHard

The parents of a young man with schizophrenia often criticise him for being "lazy". He has relapsed twice this year. Which intervention is most helpful?

  1. ADischarge him to live alone in a flat, without any support from his family or the team
  2. BFamily psychoeducation and help to communicate with less criticism
  3. CTell the parents that they caused his illness
  4. DAdvise the parents to stop all contact with their son
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C98.2 °F? °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 98.2 °F. Convert it to degrees Celsius T with °C = (°F − 32) × 5/9. Round to one decimal place.

98.2 °F
T = °C
26.Nursing math & unit conversionsHard
½ tsp · 3/day · 14 d? mL1 tsp = 5 mL

Practice exercise (made-up values, not clinical guidance). A prescription reads ½ tsp of an oral suspension every 8 hours for 14 days. Using 1 tsp = 5 mL, how many mL V are needed for the whole course?

½ tspevery 8 hours14 days1 tsp = 5 mL
V = mL
27.Dosage calculationsMedium
024681010 mL

A child weighing 7 kg is prescribed 10 mg/kg of a drug. The stock solution contains 50 mg/mL. Draw up the dose: what volume V do you give?

7 kg10 mg/kg50 mg/mL
V = mL
28.Dosage calculationsHard
250 mg/5 mLV = ? mL

A patient weighs 129.8 lb. The prescription is 2 mg/kg as a single dose, and the stock contains 250 mg in 5 mL. Using 1 kg = 2.2 lb, what volume V do you give? Round to one decimal place.

129.8 lb2 mg/kg250 mg/5 mL1 kg = 2.2 lb
V = mL
29.IV infusion ratesMedium
1000 mL10 gtt/mL3 h? gtt/min

Infuse 1000 mL over 3 hours with a giving set of 10 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

1000 mL3 h10 gtt/mL
R = gtt/min
30.IV infusion ratesHard
450 mL20 gtt/mL25 gtt/mint = ? h

A drip runs at 25 gtt/min through a set of 20 gtt/mL. There are 450 mL left in the bag. How many hours t until it is empty?

25 gtt/min20 gtt/mL450 mL
t = h
31.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftmilk200 mLsoup250 mLjelly100 mLice chips120 mLIV infusion125 mL/h × 8 hIV antibiotic1 × 100 mLurine375 mLurine375 mLurine500 mLurine325 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL. Count ice chips as half their volume.

milk: 200 mLsoup: 250 mLjelly: 100 mLice chips: 120 mLIV infusion: 125 mL/h × 8 hIV antibiotic: 1 × 100 mL
I = mL
32.IV fluids & fluid balanceHard
1000 mL700 mL infused60 mL/h20:30t = ? h

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag runs by pump at 60 mL/h. At 20:30, 700 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

1000 mL700 mL infused60 mL/h
t = h
33.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 16/min, SpO₂ 88% on room air, blood pressure 88/52 mmHg, pulse 82/min, alert, temperature 36.5 °C. What is the NEWS2 total score?

RR 16SpO₂ 88%airSBP 88HR 82AT 36.5 °C
NEWS2 =
34.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 12/min, SpO₂ 96% on room air, blood pressure 112/68 mmHg, pulse 58/min, alert, temperature 34.8 °C. Which clinical risk group does the patient fall into? Click it.

RR 12SpO₂ 96%airSBP 112HR 58AT 34.8 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high

3Solutions

1.Nursing fundamentals

Answer: B · Contemplation

Why this is the answer

In the stages-of-change model, contemplation means considering change within about six months without a firm plan. Precontemplation means not thinking about change yet.

Answer

B · Contemplation
2.Nursing fundamentals

Answer: A · Explore the difference gently and assess the pain further

Why this is the answer

When cues conflict, the nurse looks further. Patients may play pain down for many reasons, such as not wanting to bother staff or fearing side effects.

Answer

A · Explore the difference gently and assess the pain further
3.Infection control & patient safety

Answer: B · A quiet “no interruption” zone or signal while preparing medications

Why this is the answer

Interruptions during medication preparation are linked to more errors. Many units use quiet zones, vests or signs to show that the nurse should not be interrupted.

Answer

B · A quiet “no interruption” zone or signal while preparing medications
4.Infection control & patient safety

Answer: D · Hold the drug and contact the prescriber

Why this is the answer

Amoxicillin is a penicillin, so it could cause a serious allergic reaction. The nurse holds the drug, clarifies the allergy and contacts the prescriber for a safe alternative.

Answer

D · Hold the drug and contact the prescriber
5.Prioritization & delegation

Answer: D · “Weigh him each morning before breakfast, on the same scale, and tell me the result.”

Why this is the answer

Daily weights are measured at the same time, on the same scale and in similar clothing so that changes show real fluid gain. A quick rise in weight can be an early sign of worsening heart failure.

Answer

D · “Weigh him each morning before breakfast, on the same scale, and tell me the result.”
6.Prioritization & delegation

Answer: A · A 60-year-old with chest pressure, sweating and nausea for 20 minutes

Why this is the answer

Chest pressure with sweating and nausea may be a heart attack, so the patient needs an ECG within minutes. The other patients are stable and can safely wait.

Answer

A · A 60-year-old with chest pressure, sweating and nausea for 20 minutes
7.Clinical nursing

Answer: B · Tension pneumothorax

Why this is the answer

Tension pneumothorax is life-threatening and needs immediate decompression. Tracheal deviation is a late sign.

Answer

B · Tension pneumothorax
8.Clinical nursing

Answer: A · Report it as a near miss through the incident reporting system

Why this is the answer

Near misses are reported so that causes can be studied and systems improved. A just, open culture encourages reporting without blame.

Answer

A · Report it as a near miss through the incident reporting system
9.Lab values & electrolytes

Answer: D · Serum calcium

Why this is the answer

In severe pancreatitis, fatty acids released from damaged fat bind calcium (saponification), causing hypocalcemia. Twitching and perioral numbness are signs of low calcium, which can progress to tetany and seizures.Checked against: Calcium Blood Test · MedlinePlus (NIH) (2024)

Answer

D · Serum calcium
10.Lab values & electrolytes

Answer: D · Vitamin K deficiency

Why this is the answer

Vitamin K comes from the diet and from gut bacteria. Poor intake plus antibiotics can cause vitamin K deficiency, which lowers factors II, VII, IX and X and prolongs the PT/INR. Vitamin K replacement corrects it.Checked against: Vitamin K Deficiency in Neonates and Adults (StatPearls) · StatPearls (NCBI Bookshelf) (2026); Prothrombin time (PT) · MedlinePlus (NIH) (2025)

Answer

D · Vitamin K deficiency
11.Pharmacology

Answer: D · Treatment lasts months, and missed doses cause resistance

Why this is the answer

Standard TB treatment usually lasts six months or more with several drugs. Poor adherence leads to relapse and multidrug-resistant TB, so supervised dosing improves completion.

Answer

D · Treatment lasts months, and missed doses cause resistance
12.Pharmacology

Answer: D · It lowers the seizure threshold

Why this is the answer

Tramadol can cause seizures, especially at high doses or with other drugs that lower the seizure threshold. Its serotonergic action also raises the risk of serotonin syndrome.

Answer

D · It lowers the seizure threshold
13.Med-surg: cardiovascular & respiratory

Answer: C · Below 0.5 mL/kg/h, suggesting poor kidney perfusion

Why this is the answer

A urine output below about 0.5 mL/kg/h (35 mL/h for 70 kg) for several hours is oliguria and may indicate hypovolaemia, shock or acute kidney injury. It should be reported along with the other observations, and the catheter checked for blockage.

Answer

C · Below 0.5 mL/kg/h, suggesting poor kidney perfusion
14.Med-surg: cardiovascular & respiratory

Answer: B · Sit the patient up, give oxygen and call for urgent airway help

Why this is the answer

Post-extubation stridor suggests laryngeal oedema and may progress to complete obstruction. The patient is sat up, given humidified oxygen and assessed by an airway expert urgently. Nebulised adrenaline and steroids may be used, and reintubation may be needed.

Answer

B · Sit the patient up, give oxygen and call for urgent airway help
15.Med-surg: neuro, endocrine & renal

Answer: A · Loss of movement and pain sense, with position sense kept

Why this is the answer

Anterior cord syndrome usually follows damage to the anterior spinal artery. Motor, pain and temperature pathways are lost below the injury, but the dorsal columns (fine touch, vibration and proprioception) at the back are spared.

Answer

A · Loss of movement and pain sense, with position sense kept
16.Med-surg: neuro, endocrine & renal

Answer: C · An acute Charcot foot, needing urgent offloading

Why this is the answer

Acute Charcot neuroarthropathy causes inflammation and destruction of bones and joints in a foot without protective sensation. It can look like cellulitis. Early immobilisation and offloading prevent permanent deformity.

Answer

C · An acute Charcot foot, needing urgent offloading
17.Med-surg: GI, perioperative & oncology

Answer: C · Damage to the heart muscle

Why this is the answer

Anthracyclines can cause cumulative, dose-related cardiomyopathy and heart failure. Cardiac function is checked before and during treatment, and a lifetime dose limit is applied.

Answer

C · Damage to the heart muscle
18.Med-surg: GI, perioperative & oncology

Answer: A · An epidural haematoma, needing emergency review and MRI

Why this is the answer

Increasing motor weakness, numbness, back pain or bladder dysfunction with an epidural or after removal, especially with anticoagulants, can indicate an epidural haematoma or abscess. It is an emergency: urgent anaesthetic review and MRI, with surgical decompression if needed, to prevent permanent paralysis.

Answer

A · An epidural haematoma, needing emergency review and MRI
19.Maternity & obstetric nursing

Answer: A · Abdominal pain, a firm or rigid uterus and dark red bleeding

Why this is the answer

Abruption causes pain, uterine tenderness and rigidity, and dark bleeding. The bleeding can be hidden behind the placenta, so blood loss may be much larger than what is visible.

Answer

A · Abdominal pain, a firm or rigid uterus and dark red bleeding
20.Maternity & obstetric nursing

Answer: C · Grunting, nasal flaring and chest retractions at 1 hour

Why this is the answer

Grunting, flaring and retractions are signs of respiratory distress and need urgent assessment. Acrocyanosis, milia and moulding are common normal findings.

Answer

C · Grunting, nasal flaring and chest retractions at 1 hour
21.Pediatric nursing

Answer: B · Apply it well in advance, usually about 60 minutes, under an occlusive dressing

Why this is the answer

Topical anaesthetic creams need time to reach full effect, usually around an hour, under an occlusive dressing. Plan ahead so the child benefits.

Answer

B · Apply it well in advance, usually about 60 minutes, under an occlusive dressing
22.Pediatric nursing

Answer: A · Keep the child calm and upright with the parent, and call a team skilled in airway management

Why this is the answer

These signs suggest epiglottitis or another upper airway emergency. Avoid distressing interventions, keep the child in their position of comfort and get expert airway help immediately.

Answer

A · Keep the child calm and upright with the parent, and call a team skilled in airway management
23.Mental health nursing

Answer: A · Hypothyroidism

Why this is the answer

Lithium can reduce thyroid hormone production, causing hypothyroidism. Thyroid function is checked regularly, and treatment with levothyroxine allows lithium to be continued if needed.

Answer

A · Hypothyroidism
24.Mental health nursing

Answer: B · Family psychoeducation and help to communicate with less criticism

Why this is the answer

Family interventions that explain symptoms such as avolition and teach problem-solving and communication skills reduce expressed emotion and relapse rates.

Answer

B · Family psychoeducation and help to communicate with less criticism
25.Nursing math & unit conversions

Answer: T = 36.8 °C

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Subtract 32

98.2 − 32 = 66.2

Multiply by 5/9

T = 66.2·5/9 = 36.78 ≈ 36.8 °C

Answer

T = 36.8 °C
26.Nursing math & unit conversions

Answer: V = 105 mL

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Volume per dose

½ tsp = 0.5·5 = 2.5 mL

Whole course

V = 2.5 mL × 3/day × 14 = 105 mL

Answer

V = 105 mL
27.Dosage calculations

Answer: V = 1.4 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 10·7 = 70 mg

Volume

V = 70/50 = 1.4 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 1.4 mL
28.Dosage calculations

Answer: V = 2.4 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Weight in kg

129.8/2.2 = 59 kg

Dose

2·59 = 118 mg

Volume

V = (118/250)·5 = 2.36 ≈ 2.4 mL

Answer

V = 2.4 mL
29.IV infusion rates

Answer: R = 56 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

3·60 = 180 min

Drip rate

R = 1000·10/180 = 55.56 ≈ 56 gtt/min

Answer

R = 56 gtt/min

At the bedside you round to the nearest whole drop: 56 gtt/min.

30.IV infusion rates

Answer: t = 6 h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

25·60/20 = 75 mL/h

Time left

t = 450/75 = 6 h

Answer

t = 6 h
31.IV fluids & fluid balance

Answer: I = 1710 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 200 + 250 + 100 = 550 mL
ice chips: 120/2 = 60 mL
IV infusion: 125·8 = 1000 mL
IV antibiotic: 1·100 = 100 mL
I = 1710 mL

Answer

I = 1710 mL
32.IV fluids & fluid balance

Answer: t = 5 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

1000 − 700 = 300 mL

Time

t = 300/60 = 5 h

Answer

t = 5 h

That is about 5 h 00 min, so the bag runs out at about 01:30.

33.Clinical assessment scores

Answer: NEWS2 = 6

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 16/min → 0
SpO₂ 88% → 3
on air → 0
SBP 88 mmHg → 3
HR 82/min → 0
alert (A) → 0
T 36.5 °C → 0

Add

NEWS2 = 0 + 3 + 0 + 3 + 0 + 0 + 0 = 6

Answer

NEWS2 = 6
34.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 12/min → 0
SpO₂ 96% → 0
on air → 0
SBP 112 mmHg → 0
HR 58/min → 0
alert (A) → 0
T 34.8 °C → 3

Total and red scores

NEWS2 = 0 + 0 + 0 + 0 + 0 + 0 + 3 = 3
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions